Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Topeka, KS

March 2, 201713 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 2, 2017, 10:30 AM CST for 13 counties in Kansas. It took effect at Mar 2, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2017, 10:30 AM CST (16:30 UTC)
In effect from
Mar 2, 2017, 12:00 PM CST
Expired
Mar 2, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2173 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS83 KTOP 021630
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1030 AM CST Thu Mar 2 2017

KSZ011-012-023-024-026-038>040-054>056-058-059-030000-
/O.NEW.KTOP.FW.W.0004.170302T1800Z-170303T0000Z/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1030 AM CST Thu Mar 2 2017

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
RELATIVE HUMIDITY OF 18 TO 20 PERCENT, WIND GUSTS OF 25 TO 30 MPH
AND DRY FUELS FOR FIRE WEATHER ZONES 011, 012, 023, 024, 026, 
038, 039, 040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 011, 012, 023, 024, 026, 
  038, 039, 040, 054, 055, 056, 058, and 059. 

* WIND...WEST-NORTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH.

* HUMIDITY...18 TO 22 PERCENT

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
936 
WWUS83 KTOP 022352
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
552 PM CST Thu Mar 2 2017

KSZ011-012-023-024-026-038>040-054>056-058-059-030100-
/O.EXP.KTOP.FW.W.0004.000000T0000Z-170303T0000Z/
Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee-
Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
552 PM CST Thu Mar 2 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
RELATIVE HUMIDITY OF 18 TO 20 PERCENT, WIND GUSTS OF 25 TO 30 MPH
AND DRY FUELS FOR FIRE WEATHER ZONES 011, 012, 023, 024, 026,
038, 039, 040, 054, 055, 056, 058, AND 059...

Winds have started to diminish and relative humidities are
starting to rise...therefore the red flag warning will be allowed
to expire.

Winds and dry conditions will continue to exacerbate fire concerns
for the next several days. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 2, 5:26 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Mar 2, 5:26 AM CST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
526 AM CST Thu Mar 2 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 348 AM CST Thu Mar 2 2017

Northwest flow remains in place with IR and water vapor imagery
suggesting a weak wave moving southeast across the Dakotas early
this morning. Surface pressure trends were generally positive in
recent hours, though an area of falls was over central Nebraska with
a weak surface wave to the northwest.

The weak upper wave continues on southeast and reaches the mid-
Mississippi Valley this evening. A weak cold front will pass through
in the mid-morning to mid afternoon hours with modest cold air
advection. This will bring low level temps back to near Wednesday's
levels after overnight warm air advection for highs to again be in
the 50s. Gusty west to northwest winds will be the rule with perhaps
some mid cloud as deep mixing occurs. Have again gone below most
guidance for lows with winds diminishing quickly this evening and
little if any cloud.

.LONG TERM...(Friday through Wednesday)
Issued at 348 AM CST Thu Mar 2 2017

Friday through Monday continues to exhibit a strong warming trend as
the long wave trough over the northeastern CONUS shifts slowly east
and weak ridging builds into the central Plains by Saturday.
Hazardous fire weather conditions have been a focus of the forecast
for Friday and Saturday. The synoptic pattern supports south to
southwesterly low level winds with ample sunshine and deep mixing
both days. Also, substantial dry air above the boundary layer in the
presence of these wind/mixing conditions is strongly supportive of
daytime dewpoint temperatures going quite a bit lower than a
majority of model guidance. Have thus trended lower with afternoon
dewpoints especially on Friday and have also forecast wind speeds
and gusts toward the high end of model guidance given the strong
pressure gradient and efficient mixing. The end result is very high
fire danger with potential to reach red flag criteria especially on
Friday.

A strong storm system will begin to move on shore over the Pacific
northwest early Sunday. While model differences remain in
specifically how this energy will evolve, consensus is good that it
will move across the northern and Central Plains with the timing of
strongest forcing crossing the local area late Monday. Consensus is
also good that moderate moisture return into the region should bring
surface dewpoints into the 50s and possibly approaching 60 by late
Monday. Finally, consensus is strong that a surface front will cross
the area at some point coincident with very strong lapse rates and
vertical shear. The primary uncertainty in the this period of the
forecast is frontal timing and loosely-related instability. Current
operational GFS/ECMWF both suggest warm sector MLCAPE less than 1000
J/kg which is not particularly impressive. At the same time, pattern
recognition and the substantial magnitude of upper and lower level
wind fields points to a non-negligible severe weather potential. For
now will continue into future forecasts with a close eye on this
storm particularly late Monday, and will be especially interested in
moisture quality, frontal timing, and instability quality as they
pertain to severe weather potential. Forecast confidence beyond
Tuesday decreases sharply with substantial differences across
model guidance in the overall weather patterns.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 526 AM CST Thu Mar 2 2017

VFR conditions will continue. Winds continue to be the main
challenge with veering and increasing speeds through 19Z. Gusts
again look to be stronger than typically expected with deep mixing
occurring.

&&

.FIRE WEATHER...
Issued at 348 AM CST Thu Mar 2 2017

Today brings another day of at least Very High fire danger for the
entire area, with some potential for Extreme for a brief period in
the afternoon. The weak cold front passes during the daylight hours,
with southwest winds becoming northwest. Gusts could pick up rather
quickly this morning, but the most wind is anticipated in the
afternoon with deep mixing potentially bringing gusts up to 35 mph.
This stronger wind is likely to be in southern areas, where most
short range guidance allows dewpoints to fall into the teens and RH
values to near 20%. To the north, this same guidance pushes
dewpoints back into the 20s in the afternoon, and observations
behind the front early this morning support these higher values. Am
not very confident in the specifics of RH values today, and getting
more than an hour of all elements to come together to reach Red Flag
values is hard to expect. Will hold off of a Warning at this
point.

Friday looks to be windier than Thursday and still dry. The main
question will be how dry it gets in the afternoon. Current
indications point to at least very high fire danger with MinRH in
the 20-28% range for the entire forecast area. Once again, the
large scale weather pattern and vertical distribution of moisture
suggest that it could be a bit drier yet...possibly closer to the
15-20% range for north central and east central KS in particular.
Peak wind gusts in the afternoon should be out of the south to
southwest at 25-32 mph so we will be closely monitoring this
period for fire product issuance.

Saturday should be a bit warmer and windier than Friday, but will
probably see a slight increase in low level moisture as well.
Timing of this moisture influx will be important, and if it should
delay by a few hours there is potential for another day of RH
bordering on the 20% threshold. For now have the whole area in the
20-30% range for MinRH with afternoon wind gusts frequently in the
30-40 mph range from the south or southwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...Barjenbruch
AVIATION...65
FIRE WEATHER...65
Hazardous weather outlook, Mar 2, 4:08 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
408 AM CST Thu Mar 2 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-031015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
408 AM CST Thu Mar 2 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The entire area will have very high fire danger today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Very high fire danger is likely again both on Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.